Ask the Doctors January 2012 Issue

Ask The Doctors: January 2012

I’m 61 and my cholesterol is higher than it should be. I take a statin, exercise every day, and eat a diet as directed by a dietitian who was specifically recommended by my cardiologist. I feel like I’m doing everything I can, but could I just be “statin resistant?”

Although no condition of true “statin resistance” appears to exist, in which statins have no effect on serum cholesterol levels, it is well known that people can differ widely in their response to this class of medication.

You are to be commended on your personal efforts towards better cardiovascular health, including the performance of daily aerobic exercise, and the consumption of an expertly tailored heart-healthy diet. Other important goals are to maintain a normal weight, to avoid excessive alcohol consumption (more than 1-2 drinks per day), and to completely avoid smoking. Furthermore, there are other conditions which may be contributing to your abnormal lipid levels which need to be excluded, such as insulin resistance, diabetes, and thyroid, liver and kidney disease. Finally, if you are taking medications other than a statin, consider the possibility that these drugs could be affecting your cholesterol levels.

If the factors mentioned above have been considered and addressed, then it is likely that your high cholesterol levels are simply due to inborn genetic factors. There are many inherited conditions, some better-characterized than others, which can predispose to abnormal lipids. In many cases, these states of “primary dyslipidemia” tend to increase risk of cardiovascular disease and events such as heart attacks or strokes. That is why it is important that all possible efforts be made to control your high cholesterol, especially the levels of LDL or “bad cholesterol.”

The first reasonable step would be to either increase the dose of your current statin, or to switch you to another more potent statin drug.  If you are not on the maximum dose of atorvastatin (Lipitor) or rosuvastatin (Crestor), both of which are generally safe and well-tolerated, then there is room for improvement in your statin regimen.  The next step is to use add-on therapy with another agent such as niacin (Niaspan), ezetimibe (Zetia), or colesevelam (Welchol) to get those cholesterol levels down to goal. Discuss your options and the necessary plan of action with your cardiologist.

I’ve often heard the expression, “holiday heart syndrome,” to refer to a racing heart after occasionally having one drink too many. I do have slightly elevated blood pressure, though it’s controlled through medication and exercise. How big is the risk of overdoing it on rare occasion?

Alcohol is a common cause of palpitations, defined as the sensation of a fast, irregular, or otherwise abnormal heartbeat. As you allude to in your letter, immoderate alcohol consumption (more than one or two drinks per day) can precipitate uncomfortable palpitation symptoms. Alcohol can induce extra heartbeats known as premature atrial contractions (PAC’s) or premature ventricular contractions (PVC’s), which usually are not dangerous. However, abnormal cardiac rhythms or “arrhythmias” can also result from overdrinking. The most commonly-observed arrhythmias associated with occasional alcohol overuse derive from the atria, the upper chambers of the heart. Atrial fibrillation (afib) is the rhythm most commonly seen in holiday heart syndrome, but atrial flutter and other supraventricular tachycardias (SVT’s) can also be observed.

There is no doubt that chronic (long-term) heavy alcohol usage is dangerous, predisposing to cardiovascular disease, such as heart failure. Trial data would suggest that overconsumption of alcohol, even when occasional, tends to increase the risk of arrhythmias such as afib. Since afib is a risk factor for stroke, even rare heavy drinking could carry health risks, and should be avoided.

At the risk of seeming a killjoy, I would urge you to heed the words of the ancient Roman playwright, Terence, who recommended “moderation in all things.”